Alert archive / Arkansas / Tornado Warnings in 2022

Tornado Warning 12, NWS Memphis, TN

March 7, 2022Phillips County, Arkansas; Tunica County, Mississippi

NWS Memphis, TN issued this tornado warning at Mar 7, 2022, 2:38 AM CST for Phillips County, Arkansas; Tunica County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2022, 2:38 AM CST (08:38 UTC)
Expired
Mar 7, 2022, 3:18 AM CST
In force
40 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Phillips County, AR, Tunica County, MS

The radar

The Memphis radar (KNQA), 115 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 1:07 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2022-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2022-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.7
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted.

765 
WFUS54 KMEG 070838
TORMEG
ARC107-MSC143-070930-
/O.NEW.KMEG.TO.W.0012.220307T0838Z-220307T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
238 AM CST Mon Mar 7 2022

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northern Phillips County in eastern Arkansas...
  Southwestern Tunica County in northwestern Mississippi...

* Until 330 AM CST.
    
* At 238 AM CST, a severe thunderstorm producing a tornado was
  located near Watkins Corner, or 9 miles northwest of Elaine, moving
  northeast at 60 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Helena-West Helena, St Francis National Park, Lexa, Watkins Corner,
  Lake View, Huma, Preston Place, Quarles, Oneida, Barton, Wycamp,
  Latour, Kindall, Kingtown, Gobell, Spring Creek, Trenton, Helena
  Crossing, Cypert and Delta Heritage Trails State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3464 9066 3464 9059 3465 9058 3449 9046
      3448 9050 3453 9057 3450 9059 3446 9059
      3436 9100 3447 9100
TIME...MOT...LOC 0838Z 243DEG 54KT 3440 9098 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
2 follow-up statements
094 
WWUS54 KMEG 070853
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
253 AM CST Mon Mar 7 2022

ARC107-MSC143-070930-
/O.CON.KMEG.TO.W.0012.000000T0000Z-220307T0930Z/
Phillips AR-Tunica MS-
253 AM CST Mon Mar 7 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 AM CST FOR
NORTHEASTERN PHILLIPS AND SOUTHWESTERN TUNICA COUNTIES...
    
At 253 AM CST, a severe thunderstorm producing a tornado was located
7 miles east of Watkins Corner, or 8 miles southeast of Marvell,
moving northeast at 50 mph.

HAZARD...Tornado, quarter size hail, and 60 mph wind gusts.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Helena-West Helena, St Francis National Park, Lexa, Lake View, Huma,
Preston Place, Quarles, Oneida, Barton, Wycamp, Latour, Kindall,
Kingtown, Spring Creek, Trenton, Helena Crossing and Delta Heritage
Trails State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3464 9066 3464 9059 3465 9058 3449 9046
      3448 9050 3453 9057 3450 9059 3446 9059
      3438 9094 3452 9089
TIME...MOT...LOC 0853Z 245DEG 42KT 3447 9081 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
697 
WWUS54 KMEG 070918
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
318 AM CST Mon Mar 7 2022

ARC107-MSC143-070928-
/O.CAN.KMEG.TO.W.0012.000000T0000Z-220307T0930Z/
Phillips AR-Tunica MS-
318 AM CST Mon Mar 7 2022

...THE TORNADO WARNING FOR NORTHEASTERN PHILLIPS AND SOUTHWESTERN
TUNICA COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Tornado Watch remains in effect until 700 AM CST for eastern
Arkansas...and northwestern Mississippi.

LAT...LON 3464 9066 3464 9059 3465 9058 3449 9046
      3448 9050 3453 9057 3450 9059 3446 9059
      3438 9094 3452 9089
TIME...MOT...LOC 0917Z 243DEG 54KT 3464 9039 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 6, 11:40 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 6, 11:40 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1140 PM CST Sun Mar 6 2022

.UPDATE...

See the 06Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 847 PM CST Sun Mar 6 2022/

UPDATE...
/Mesoscale update/

Modest instability remains in place this evening,
mainly along and west of the MS River. However, with the cooling
of the boundary layer we're seeing increasing convective
inhibition which is significantly limiting convection across the
CWA at this time. The only storm in the area is passing just to
the north of Clay County and has had a history of tornadoes and
funnel clouds. Once this cell passes northwest Clay, we'll likely
be in a lull for a few hours. Dynamics have been modest across the
Mid-South this afternoon and evening, but we're beginning to see
the stronger forcing for ascent overspread the area per the latest
water vapor loop.

A few warm advection showers continue across the delta and near
the Memphis area, but this activity is not a concern. The NQA VWP
is depicting 2-3 kft AGL winds near 50 kts, a substantial increase
over the past hour. This strengthening low-level jet will lengthen
hodographs overnight ahead of the approaching cold front. Deep-
layer shear will be strong overnight and will assist in
maintaining a QLCS as it moves through AR and across the MS River.
The RAP 0-3 km AGL shear vectors are oriented roughly boundary
parallel which isn't really conducive to mesovortex generation.
However, the storm-relative helicity (both in the 0-1 km and 0-3
km layers) will be quite strong at 200-300 m2/s2 (or greater in
some areas). Recent VWP hodographs are indicating quite a bit
more SRH that what the RAP is suggesting. With that in mind, the
primary concern along the QLCS will be damaging winds with a few
tornadoes possible as well.

The timing still looks good with the line reaching the Jonesboro
around 2 AM, the Memphis area 4-5 AM, and the Tupelo area around 8
AM.

MJ

&&

.PREV DISCUSSION... /issued 340 PM CST Sun Mar 6 2022/

DISCUSSION...

Currently, another warm day is occurring across the Mid-South.
Temperatures have climbed into the mid 70s to lower 80s. A front
is stalled across Southeast Missouri northeastward along the Ohio
River. A few clusters of showers and thunderstorms continue to
occur across Northeast Arkansas, the Missouri Bootheel, and
Northwest Tennessee. With CAPE values in the 1500-2000 J/kg range,
can't rule out an isolated storm becoming severe. However thus
far because the main forcing remains located back across Oklahoma,
storms have remain below severe limits. As the stalled front
begins to lift northward over the next couple of hours, the
convection will also shift northward. A lull will occur this
evening until the cold front pushes into the Mid-South. The latest
CAMs are showing this occurring around midnight. This timing will
align with a shortwave trough that will be moving into the
Midwest. With adequate forcing and sufficient instability, storms
that form along cold front will likely become severe with damaging
winds being the main threat. As instability wanes, the severe
threat will begin to diminish as sunrise approaches.

The front will continue to push to the southeast through the CWA
on Monday. There is a chance that the line of convection could
reintensify before it exits the CWA around midday producing a few
severe storms across Northeast Mississippi, but the likelihood is
small. Cooler temperatures will filter into the area behind the
front. Highs will be in the 50s with lows in the 30s.

The front will sag south and stall along the Gulf Coast on Tuesday
as low pressure develops along it.  The low will track northeastward
along the front putting the Mid-South into an overrunning
pattern. In addition, another shortwave trough will move eastward
into the Lower Mississippi Valley on Wednesday. Rain will begin
spread back into North Mississippi late Tuesday afternoon and
will spread over much of the Mid-South Tuesday Night into
Wednesday morning before tapering off from west to east.

Winds will turn around to the south quickly behind the midweek
system. This will allow highs to warm into the mid 60s to lower
70s on Thursday. The warm weather will be short-lived as a strong
arctic cold front will move into the area on Friday. Temperatures
will plummet behind the front. Questions remain about
precipitation chances with the system as models differ on
solutions. Highs on Saturday will only be in the lower to mid 40s.
However, temperatures are expected to begin to rebound on Sunday.

KRM

&&

.AVIATION...
/06z TAFs/

VFR conds will deteriorate to MVFR conds over the next few hours
as a cold front moves into the area. Added tempos for frontal
passage at each TAF site. Expect TSRAs, MVFR CIGs, and a wind
shift to the northwest with FROPA.

Post-frontal SHRAs will continue through late morning and into
the early afternoon hours before tapering off. MVFR conds should
gradually improve from west to east by late afternoon.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 6, 8:20 PM CST, 6 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
820 PM CST Sun Mar 6 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-071100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
820 PM CST Sun Mar 6 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected across the Mid-South
tonight. The greatest risk will be across northeast Arkansas, the
Missouri Bootheel, and extreme northwest Tennessee where an
enhanced risk is in place. However, the threat for severe weather
will exist area wide. Damaging winds will be the primary hazard
with a secondary threat of tornadoes. Localized heavy rainfall is
also possible.

Strong southerly winds are expected overnight as well, with gusts
to 35 mph at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The potential for strong to severe thunderstorms will shift into
the Tennessee Valley and northeast Mississippi Monday morning.
Damaging winds will remain the primary severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested tonight through Monday morning.
Please relay any information about observed severe weather to
the NWS while following all local, state, and CDC guidelines.

MJ

In the hours before

Local storm report, Mar 7, 1:57 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
157 AM CST MON MAR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     HAIL             CARDWELL                36.05N 90.29W
03/07/2022  E1.00 INCH       DUNKLIN            MO   EMERGENCY MNGR

&&
Local storm report, Mar 7, 2:17 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
217 AM CST MON MAR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 AM     HAIL             ARBYRD                  36.05N 90.24W
03/07/2022  E1.25 INCH       DUNKLIN            MO   PUBLIC

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:24 PM CSTSpecial Weather StatementMEGClay36 min
Mar 7, 12:07 AM CSTWind AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lee and 4 more6 hr
Mar 7, 12:23 AM CSTSevere Thunderstorm WarningMEGClay52 min
Mar 7, 12:48 AM CSTSevere Thunderstorm WarningMEGClay, Greene42 min
Mar 7, 1:12 AM CSTSevere Thunderstorm WarningMEGClay33 min
Mar 7, 1:28 AM CSTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi32 min
Mar 7, 1:46 AM CSTTornado WarningMEGClay, Greene44 min
Mar 7, 1:56 AM CSTSevere Thunderstorm WarningMEGClay, Greene49 min
Mar 7, 3:09 AM CSTSevere Thunderstorm WarningMEGLee, Phillips38 min
Mar 7, 8:35 AM CSTRiver Flood WarningMEGClay, Greene3 days

Nearby

Tornado Warnings in Arkansas, 2022Tornado Warnings in Mississippi, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.